Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 3, 2009, 11:48 PM EDT for 7 counties in Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 11:48 PM EDT (03:48 UTC)
- Expired
- May 4, 2009, 5:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:25 AM EDT | FLASH FLOOD | Gray, KY | FLASH FLOODING REPORTED IN GRAYS AREA AND DOWIS CHAPEL ROAD CLOSED BY FLOOD WATERS. |
| May 4, 3:22 AM EDT | FLOOD | 3 W Dishman Springs, KY | SEVERAL LOCATIONS ON HWY 6 UNDER WATER. ALSO CALIFORNIA HOLLER IMPASSABLE. |
| May 4, 4:15 AM EDT | FLASH FLOOD | 1 N Baileys Switch, KY | KY 229 CLOSED AT HORSE HOLLOW ROAD. OTHER ROADS CLOSED IN THE COUNTY INCLUDE WILTON SCHOOL ROAD AT OLD MOSELY ROAD... RAPPIER HOLLOW ROAD... WILSON BRANCH ROAD... DOWIS CHAPEL ROAD... WILTON SCHOOL ROAD AT CHAPEL GROVE CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 040348
FFWJKL
KYC013-051-095-121-125-131-235-040945-
/O.NEW.KJKL.FF.W.0003.090504T0348Z-090504T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
EASTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
BELL COUNTY IN SOUTHEAST KENTUCKY...
CLAY COUNTY IN SOUTHEAST KENTUCKY...
WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
KNOX COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 545 AM EDT
* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BAND OF VERY HEAVY RAINFALL MOVING INTO THE WARNED AREA PRODUCING
RAINFALL RATES OF UP TO THREE-QUARTERS OF AN INCH PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF BARBOURVILLE...HARLAN...HYDEN...LOYALL...
MANCHESTER...PINEVILLE...MIDDLESBORO...SOUTH WALLINS AND WALLINS
CREEK.
FLASH FLOODING WILL LIKELY BE CAUSED AS VERY HEAVY RAIN FALLS ACROSS
THE AREA IN COMBINATION WITH RUNOFF FROM RECENT RAINS. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING. ALSO...WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND... DONT DROWN
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3660 8419 3725 8396 3717 8333 3675 8322
3670 8337 3667 8342 3666 8354 3662 8367
3658 8371
$$
ABE2 follow-up statements
000
WGUS73 KJKL 040500
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1200 AM EDT MON MAY 4 2009
KYC013-095-040506-
/O.CAN.KJKL.FF.W.0003.000000T0000Z-090504T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-BELL KY-
1200 AM EDT MON MAY 4 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BELL AND WESTERN
HARLAN COUNTIES...
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8396 3717 8333 3704 8332 3700 8338
3695 8349 3696 8359 3694 8357 3692 8358
3681 8374 3681 8379 3678 8381 3660 8419
$$
KYC051-121-125-131-235-040945-
/O.CON.KJKL.FF.W.0003.000000T0000Z-090504T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-LAUREL KY-LESLIE KY-KNOX KY-WHITLEY KY-
1200 AM EDT MON MAY 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
EASTERN WHITLEY...KNOX...SOUTHERN LESLIE...EAST CENTRAL LAUREL AND
CLAY COUNTIES...
AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND AREA
RAIN GAGES INDICATED THAT UP TO AN INCH OF RAIN HAS FALLEN IN JUST
THE PAST HOUR OR TWO. AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED
OVER THE NEXT HOUR.
ANY ADDITIONAL RAINFALL WILL LIKELY COMBINE WITH EXCESSIVE RUNOFF TO
CAUSE FLASH FLOODING THROUGH THE OVERNIGHT HOURS. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8396 3717 8333 3704 8332 3700 8338
3695 8349 3696 8359 3694 8357 3692 8358
3681 8374 3681 8379 3678 8381 3660 8419
$$
ABE000
WGUS73 KJKL 040503 CCA
FFSJKL
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
100 AM EDT MON MAY 4 2009
KYC013-095-040510-
/O.COR.KJKL.FF.W.0003.000000T0000Z-090504T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARLAN KY-BELL KY-
100 AM EDT MON MAY 4 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BELL AND WESTERN
HARLAN COUNTIES...
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8396 3717 8333 3704 8332 3700 8338
3695 8349 3696 8359 3694 8357 3692 8358
3681 8374 3681 8379 3678 8381 3660 8419
$$
KYC051-121-125-131-235-040945-
/O.COR.KJKL.FF.W.0003.000000T0000Z-090504T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-LAUREL KY-LESLIE KY-KNOX KY-WHITLEY KY-
100 AM EDT MON MAY 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
EASTERN WHITLEY...KNOX...SOUTHERN LESLIE...EAST CENTRAL LAUREL AND
CLAY COUNTIES...
AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND AREA
RAIN GAGES INDICATED THAT UP TO AN INCH OF RAIN HAS FALLEN IN JUST
THE PAST HOUR OR TWO. AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED
OVER THE NEXT HOUR.
ANY ADDITIONAL RAINFALL WILL LIKELY COMBINE WITH EXCESSIVE RUNOFF TO
CAUSE FLASH FLOODING THROUGH THE OVERNIGHT HOURS. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8396 3717 8333 3704 8332 3700 8338
3695 8349 3696 8359 3694 8357 3692 8358
3681 8374 3681 8379 3678 8381 3660 8419
$$
ABE
...CORRECTED ISSUANCE TIME...What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 3, 11:13 PM EDT, 35 minutes earlier.
Area forecast discussion, May 3, 11:13 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1113 PM EDT SUN MAY 3 2009 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED A SFC WAVE NOW OVER THE CUMBERLAND PLATEAU REGION WILL MOVE ENE NEAR THE KY/VA BORDER ALONG AN OLD STATIONARY BOUNDARY. AT THE SAME TIME...AN UPPER LEVEL TROUGH IS MOVING FROM THE MIDSOUTH TOWARD THE REGION. THIS COMBINATION WILL LEAD TO A CONTINUATION OF SHOWERS AND THUNDERSTORMS AS THE WAVE MOVES EAST AND FORCING ASSOCIATED WITH THE TROUGH CONTINUES. THE AXIS OF HEAVIEST QPF SO FAR HAS BEEN OVER THE SOUTHWESTERN COUNTIES WHERE INSTABILITY IS A BIT HIGHER WITH MUCAPES EXCEEDING 100 J/KG WITH PARCELS BEING LIFTED FROM THE 1 TO 2KM LAYER. MOISTURE IS ABUNDANT WITH PW VALUES IN THE 1.15 TO 1.55 INCH RANGE OR BETWEEN ABOUT 125 AND 170 PERCENT OF NORMAL. RUC ANALYSIS INDICATED FRONTOGENESIS MAXIMIZED IN THE 850 TO 700 LAYER ATTM NORTH AND NORTHEAST OF THE BOUNDARY OR GENERALLY IN THE EASTERN EXTENT OF THE HEAVIER RAIN IN THE LOZ TO JKL CORRIDOR. RAINFALL RATES IN THE SOUTHWEST IN THE KCSV TO KLOZ CORRIDOR HAVE BEEN ABOUT ONE HALF OF AN INCH PER HOUR...OR NEAR ONE HOUR FLASH FLOOD GUIDANCE VALUES. AS THE SFC WAVE PASSES THE HEAVIER RAIN MAY SHIFT A BIT FURTHER SOUTHEAST AS IT WRAPS BACK AROUND THE LOW. WITH ALL OF THIS MIND...MOVED THE AXIS OF THE HEAVIEST QPF FURTHER NORTH AND A BIT FURTHER N THAN THE VA BORDER AS OHRFC 24 HR QPF ALSO DOES. THE VA BORDER COUNTIES THAT HAVE BEEN AMONGST THE WETTEST IN THE LAST 24 HOURS MAY NOT BE THE HARDEST HIT...BUT ARE MOST PRIMED. OPTED TO CHANGE THE FLOOD WATCH PRODUCT FROM A FLASH FLOOD WATCH TO FLOOD WATCH SINCE THERE IS A THREAT FOR BOTH FLASH FLOODING AND EVENTUAL LARGER STREAM...CREEK AND RIVER FLOODING. ALSO EXTENDED THIS WATCH FURTHER OUT IN TIME FROM THE PREVIOUS WATCH DUE TO A LATER EXPECTED RIVER RESPONSE TO THE RAINFALL AND FURTHER AREALLY...NORTH TO INCLUDE AREAS NEAR THE MTN PARKWAY WITH A BIT FURTHER NORTH AXIS OF THE HEAVIER RAIN. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH MONDAY/ 18Z SFC ANALYSIS SHOWS LOW PRESSURE DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY WITH A STATIONARY FRONT DRAPED JUST SOUTH OF THE KENTUCKY BORDER. OVER-RUNNING SHOWERS CONTINUE TO SPREAD NORTH AND EAST OF THIS BOUNDARY KEEPING EAST KENTUCKY QUITE DAMP. AFTER A BIT OF A LULL...THE SHOWERS HAVE FILLED BACK IN TO OUR SOUTHWEST SETTING UP A VERY WET NIGHT FOR MOST OF THE AREA. TEMPERATURES REMAIN ON THE CHILLY SIDE THROUGH THE CWA WITH READINGS RANGING FROM THE MID 50S IN THE NORTHWEST TO THE MID 60S IN THE FAR SOUTHEAST. FROM LAST NIGHT THROUGH TODAY MUCH OF FAR SOUTHEAST KENTUCKY HAS PICKED UP BETWEEN ONE AND TWO INCHES OF RAIN...PRIMING THESE LOCATIONS FOR FLASH FLOODING WITH THE ADDITION OF ANY MORE HEAVY RAIN. UNFORTUNATELY... THAT IS WHAT WE ARE LOOKING AT SO HAVE ISSUED A FLASH FLOOD WATCH THROUGH NOON FOR OUR SOUTHEAST COUNTIES AND AN ESF ADDRESSING THE FLASH FLOOD POTENTIAL ELSEWHERE AS WELL AS HIGHLIGHTING THE THREAT OF RIVER FLOODING LATER IN THE WEEK AS THE RUNOFF MOVES DOWNSTREAM. FOR THE SHORT TERM...THE MODELS ARE IN GOOD ENOUGH AGREEMENT ALOFT WITH THE SHARP TROUGH SHIFTING THROUGH THE OHIO VALLEY LATER TONIGHT AND EARLY MONDAY. THE GFS IS A LITTLE STRONGER THAN THE NAM WITH THIS FEATURE...BUT ALSO APPEARS TO SUFFER FROM GRID SCALE FEEDBACK. AS SUCH...HAVE FOLLOWED THE NAM SOLUTION MOST CLOSELY. HEAVY RAIN IS ANTICIPATED TONIGHT AS THE LATEST SFC LOW MOVES OUT OF THE LOWER MISSISSIPPI VALLEY AND NORTHEAST ALONG THAT BOUNDARY...JUST TO OUR SOUTH. EXPECT THIS PROCESS TO SHIFT THIS BOUNDARY NORTHWARD AS IT DOES SO...PROVIDING A GOOD FOCUSING MECHANISM FOR OVER-RUNNING RAINS. THIS RAIN WILL BE FED BY A SOMEWHAT COUPLED JET STRUCTURE ALOFT...MODERATELY HIGH PWATS...AND A 50 KT 850 JET FROM THE SOUTH. ANTICIPATE HEAVY SHOWERS...ALONG WITH A FEW EMBEDDED...ELEVATED... THUNDERSTORMS...TO DEVELOP LATER THIS EVENING AND RAKE ACROSS FAR EAST KENTUCKY WITH MODERATE TO HEAVY RAIN THE RESULT. MUCH OF THIS RAIN WILL FALL ON GROUND ALREADY SATURATED BY THE RAINS OF THE PAST FEW DAYS. ACCORDINGLY...A FLASH FLOOD WATCH HAS BEEN HOISTED FOR THESE AREAS. EXPECT THE LOW TO EXIT THE CWA DURING THE MORNING... MONDAY...TAKING ITS HEAVY RAIN ALONG WITH IT...BUT LEAVING BEHIND A FEW LINGERING SHOWERS AND STILL PLENTY OF CLOUDS. IN ADDITION...THE EXPECTED RAINFALL TONIGHT SHOULD BE ENOUGH TO LEAD TO HIGH WATER AND FLOODING CONCERNS ALONG THE MAIN STEM RIVERS...PARTICULARLY THE CUMBERLAND AND TO A LESSER EXTENT THE KENTUCKY. AN ESF HAS BEEN ISSUED ADDRESSING THIS CONCERN. AS FOR TEMPERATURES...FOLLOWED THE ADJUSTED MET GUIDANCE THE CLOSEST THROUGH THE SHORT TERM AS THE NAM WAS THE FAVORED MODEL. MADE ONLY LIMITED TERRAIN ADJUSTMENTS BASED ON OUR SATURATED ENVIRONMENT. AS FOR POPS...PRETTY MUCH ENDED UP WITH CATEGORICAL FOR MOST OF THE AREA TONIGHT AND THEN EARLY MONDAY BEFORE QUICKLY DROPPING BACK TO CHANCE BY THE AFTERNOON. .LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/ AN ACTIVE LONG TERM PATTERN IS IN STORE AS NEARLY ZONAL FLOW ALOFT WILL GIVE WAY TO A COUPLE OF AMPLIFIED H5 TROUGHS THROUGH THE END OF THE WEEK. THE ECMWF CONTINUES TO BE THE PREFERRED MODEL THROUGH THE EXTENDED WITH SUPPORT FROM GEFS/GEM/NAEFS AND HPC. OPERATIONAL GFS IS AN OUTLIER WITH MOST ENSEMBLE MEMBERS LEANING MORE TOWARD SLOWER AND MORE AMPLIFIED ECMWF SOLUTIONS. LINGERING PRECIPITATION ON MONDAY NIGHT WILL QUICKLY TAPER OFF AS MAIN TROUGH AXIS SLIDES EAST AND WEAK AREA OF HIGH PRESSURE BUILDS IN ON TUESDAY. WILL MAINTAIN LOW CHANCE POPS IN THE EASTERN HALF OF THE CWA BEFORE A WARM FRONT LIFTS NORTH ACROSS THE REGION ON TUESDAY NIGHT AND POPS INCREASE AS INFLUENCE FROM DIGGING H5 TROUGH AND ISENTROPIC LIFT COMMENCE. FORECAST SOUNDINGS SHOW SOME ELEVATED INSTABILITY...SO WILL INCLUDE SMALL CHANCES FOR THUNDER AS WELL. EAST KENTUCKY WILL BE IN THE WARM SECTOR OF DEVELOPING SURFACE LOW OVER INDIANA ON WEDNESDAY. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST DURING THIS TIME AND CONTINUE THROUGH WEDNESDAY NIGHT AS THE ABOVE MENTIONED SURFACE LOW SWINGS A COLD FRONT THROUGH THE AREA BY MID MORNING ON THURSDAY. THE ECMWF IS PAINTING SOME PRETTY SIGNIFICANT QPF WITH THIS ENTIRE SYSTEM AND WITH PLENTY OF RAINFALL AHEAD OF THIS SYSTEM...WILL HAVE TO MONITOR THE POTENTIAL FOR SOME HYDRO PROBLEMS ON WEDNESDAY THROUGH THURSDAY. CONFIDENCE DECREASES IN FORECAST AFTER MID WEEK SYSTEM AS MODELS DIVERGE ON POSSIBLE SOLUTIONS...HOWEVER A CONTINUED ACTIVE PATTERN IS LIKELY WITH ANOTHER AMPLIFIED H5 TROUGH DIGGING INTO ZONAL FLOW AND ASSOCIATED SURFACE LOW/COLD FRONT SWINGING THROUGH EAST KENTUCKY ON FRIDAY NIGHT AND SATURDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS WAVE. AS FOR TEMPERATURES...WENT ABOVE OR BELOW MEX GUIDANCE IN AREAS WHERE ECMWF SOLUTION WAS NOTICEABLY DIFFERENT. OVERALL...LOW TEMPERATURES WILL MOSTLY BE ABOVE CLIMO FOR THE PERIOD AS CLOUD COVER WILL KEEP TEMPERATURES UP. HIGH TEMPERATURES WILL GENERALLY REMAIN NEAR THE MID 70S...AROUND CLIMO FOR THIS TIME OF YEAR. && .AVIATION.../00Z TO 24Z/ LIFR AND OCCASIONAL VLIFR CIGS WILL CONTINUE THROUGH THE PERIOD IN MOST AREAS BENEATH THE SATURATED AIR MASS...AND EXPECT ANY IMPROVEMENTS TO BE QUITE LIMITED...AND CONFINED TO THE LAST 6 HRS OF THE PERIOD...WHERE CONDITIONS MAY IMPROVE TO MVFR FROM SW TO NE. INITIALLY HIGHER CIGS STRADDLE THE VA BORDER AREA ATTM...BUT AS PRECIP MOVES IN THE RIDGETOPS WILL BECOME OBSCURED. STEADIER PRECIPITATION HAS DEVELOPED OVER THE LAST FEW HOURS AND CONTINUES TO MOVE TOWARD THE AREA FROM MIDDLE TN. HAVE CONFINED THUNDER CHANCES TO VCTS AND A CB GROUP...MAINLY DURING THE FIRST 8 TO 12 HRS OF THE PERIOD. PERIODS OF HEAVIER PRECIPITATION SHOULD ALSO YIELD LOW VIS. IN FACT...STRATUS BUILDOWN SHOULD LEAD TO LIFR VIS ON THE RIDGETOP AIRPORT LOCATIONS SUCH AS JKL...K22 AND PBX. WINDS THROUGH THE PERIOD WILL BE GENERALLY LIGHT...AROUND 5 KTS...AS THEY SPIN AROUND THE DIAL FROM NORTHEAST TO SOUTHEAST AND THEN BACK TO NORTHEAST BY MONDAY MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ058-059-068-069-079- 080-083>088-107>120. && SHORT TERM...GREIF/JP LONG TERM....SCHOETTMER AVIATION...JP
Hazardous weather outlook, May 3, 4:30 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 430 PM EDT SUN MAY 3 2009 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-042330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE 430 PM EDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE EXPECTED TONIGHT ALONG WITH PERIODS OF HEAVY RAIN. AS A RESULT OF THE HEAVY RAIN...LOCALIZED FLOODING OF CREEKS AND STREAMS WILL BE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A THUNDERSTORM WILL BE POSSIBLE EARLY MONDAY ALONG WITH BRIEF HEAVY RAIN. RUNOFF FROM THIS COULD CAUSE LOCALIZED CREEK AND STREAM FLOODING. THE RAINS OF THE PAST COUPLE DAYS ARE EXPECTED TO LEAD TO SIGNIFICANT RISES ON AREA RIVERS TUESDAY AND WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...AS WELL AS ANY INSTANCES OF FLOODING TONIGHT AND MONDAY. KYZ079-080-083>088-110-113-115>120-042330- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT- PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...MANCHESTER... HYDEN...WHITESBURG...INEZ...PIKEVILLE 430 PM EDT SUN MAY 3 2009 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. MODERATE TO HEAVY SHOWERS...ALONG WITH A FEW EMBEDDED THUNDERSTORMS WILL BRING HEAVY RAIN TO THE AREA TONIGHT. THE RAINS COULD BECOME EXCESSIVE LEADING TO FLASH FLOODING OF CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A THUNDERSTORM WILL BE POSSIBLE EARLY MONDAY ALONG WITH BRIEF HEAVY RAIN. RUNOFF FROM THIS COULD CAUSE LOCALIZED CREEK AND STREAM FLOODING. THE RAINS OF THE PAST COUPLE DAYS ARE EXPECTED TO LEAD TO SIGNIFICANT RISES ON AREA RIVERS TUESDAY AND WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...AS WELL AS ANY INSTANCES OF FLOODING TONIGHT AND MONDAY. GREIF
In the hours before
Local storm report, May 3, 10:43 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1043 PM EDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 2 E PINE KNOT 36.66N 84.40W
05/03/2009 MCCREARY KY TRAINED SPOTTER
SEVERAL CREEKS IN SOUTHEAST MCCREARY COUNTY INCLUDING
HAYES CREEK AND OSBORNE CREEK WERE REPORTED TO BE RISING
OUT OF THEIR BANKS...SOME RUNNING CLOSE TO THE BOTTOM OF
BRIDGES.
&&
ABELocal storm report, May 3, 10:44 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 2 E PINE KNOT 36.66N 84.40W
05/03/2009 U0.00 INCH MCCREARY KY TRAINED SPOTTER
SEVERAL CREEKS IN SOUTHEAST MCCREARY COUNTY INCLUDING
HAYES CREEK AND OSBORNE CREEK WERE REPORTED TO BE RISING
OUT OF THEIR BANKS...SOME RUNNING CLOSE TO THE BOTTOM OF
BRIDGES.
&&
ABELocal storm report, May 3, 11:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1138 PM EDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HEAVY RAIN PINE KNOT 36.66N 84.44W
05/03/2009 U0.00 INCH MCCREARY KY LAW ENFORCEMENT
COUNTY DISPATCH REPORTED WATER FLOWING ONTO HWY 92 IN
PLACES BUT NOT ENOUGH TO CLOSE THE ROAD AS OF 1135 PM.
&&
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:30 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley | 6 hr |
| May 3, 10:33 PM EDT | Flood Watch | JKL | Bell, Breathitt, Clay, Estill, Floyd, Harlan and 20 more | 12 hr |
| May 3, 11:15 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 6 hr |
| May 4, 12:21 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Laurel, Lee, Leslie and 3 more | 6 hr |
| May 4, 1:41 AM EDT | Flash Flood Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 4 hr |
| May 4, 1:54 AM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 4, 2:18 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Martin, Pike | 4 hr |
| May 4, 3:35 AM EDT | Flash Flood Warning | JKL | Estill, Jackson, Laurel, Lee, Owsley, Rockcastle | 5 hr |
| May 4, 4:30 AM EDT | Flash Flood Warning | JKL | Knox, Laurel, McCreary, Whitley | 6 hr |
| May 4, 5:38 AM EDT | River Flood Advisory | JKL | Owsley | 14 min |
| May 4, 6:05 AM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Morgan | 4 hr |
| May 4, 6:07 AM EDT | River Flood Advisory | JKL | Rowan | 7 hr |
| May 4, 6:21 AM EDT | River Flood Advisory | JKL | Clay | 11 hr |
| May 4, 6:35 AM EDT | River Flood Warning | JKL | Owsley | 33 hr |
| May 4, 6:49 AM EDT | River Flood Advisory | JKL | Lee | 47 hr |
| May 4, 7:47 AM EDT | River Flood Warning | JKL | Lee | 36 hr |
| May 4, 7:47 AM EDT | River Flood Warning | JKL | Estill | 50 hr |
| May 4, 7:56 AM EDT | River Flood Advisory | JKL | Whitley | 4 days |
| May 4, 8:12 AM EDT | Areal Flood Advisory | JKL | Elliott, Morgan, Wolfe | 3 hr |
| May 4, 10:07 AM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin, Owsley | 3 hr |
| May 4, 10:20 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 3 hr |
| May 4, 10:42 AM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| May 4, 10:43 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 3 hr |
| May 4, 11:22 AM EDT | Areal Flood Advisory | JKL | Whitley | 3 hr |
| May 4, 12:22 PM EDT | River Flood Advisory | JKL | Magoffin | 24 hr |
| May 4, 2:02 PM EDT | River Flood Warning | JKL | Whitley | 22 hr |
| May 4, 3:37 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, McCreary, Pulaski, Rockcastle and 2 more | 3 hr |
| May 4, 3:43 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Johnson, Lee, Magoffin and 2 more | 3 hr |
| May 4, 6:28 PM EDT | Areal Flood Advisory | JKL | McCreary | 12 hr |
| May 4, 6:45 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley | 12 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.